Dry mouth symptoms can be side effect of certain medications for older adults —

For older adults, dry mouth can be a common side effect of prescribed medications. Having dry mouth means you don’t have enough saliva, or spit, to keep your mouth wet. The condition can lead to problems chewing, eating, swallowing, and even talking. What’s more, dry mouth puts you at higher risk for tooth decay and oral infections.

However, there’s much we don’t understand about the connection between medications and dry mouth in older adults. Recently, researchers examined 52 related studies to learn more. Their research was published in the Journal of the American Geriatrics Society.

The researchers reported that there are a number of medications that are linked to dry mouth. These include medications used to treat urinary incontinence, depression, insomnia, and anxiety, as well as diuretics used to treat high blood pressure. In fact, medications used to treat urinary incontinence were nearly six times more likely to cause dry mouth than a placebo. (A placebo is a “sugar pill” or “dummy” treatment that is given in research studies to compare effects of an actual treatment compared to no treatment at all).

The researchers suggested that healthcare providers should regularly monitor and review all medications to identify potential side effects and to adjust doses or change medications when necessary.

Story Source:

Materials provided by American Geriatrics Society. Note: Content may be edited for style and length.


Journal Reference:

  1. Edwin CK Tan, Duangjai Lexomboon, Gunilla Sandborgh-Englund, Ylva Haasum, Kristina Johnell. Medications That Cause Dry Mouth As an Adverse Effect in Older People: A Systematic Review and Metaanalysis. Journal of the American Geriatrics Society, 2017; DOI: 10.1111/jgs.15151

Cite This Page:


American Geriatrics Society. “Dry mouth symptoms can be side effect of certain medications for older adults.” ScienceDaily. ScienceDaily, 27 October 2017. <www.sciencedaily.com/releases/2017/10/171027141545.htm>.

American Geriatrics Society. (2017, October 27). Dry mouth symptoms can be side effect of certain medications for older adults. ScienceDaily. Retrieved March 10, 2018 from www.sciencedaily.com/releases/2017/10/171027141545.htm

American Geriatrics Society. “Dry mouth symptoms can be side effect of certain medications for older adults.” ScienceDaily. www.sciencedaily.com/releases/2017/10/171027141545.htm (accessed March 10, 2018).

credit : source

This entry Dry mouth symptoms can be side effect of certain medications for older adults — one of Dentine.info - Dental care information ideas and was posted on Tuesday, May 15th, 2018 1:28 am. To explore more entry of the "Dry mouth symptoms can be side effect of certain medications for older adults —" you can browse these Dentistry or bowse by

Dry mouth symptoms can be side effect of certain medications for older adults —, the most important thing is dentist qualification. Make sure the dentist is licensed in the country where he or she practices. Look for his mandate, the dental school he graduated and their experience in this field. Dry mouth symptoms can be side effect of certain medications for older adults — It is very important to find the right dentist for your dental needs that you like. When looking for a good dental clinic, make sure you choose a place where you will receive the attention you need. Dry mouth symptoms can be side effect of certain medications for older adults — It needs to be opened comfortably and offers emergency and extended services to its patients. Low cost, affordable dental care and care at the dental office are equally important.